Objective: Challenging differential diagnosis Background: Drug-induced liver injury (DILI) can present clinically as a spectrum that includes asymptomatic elevation of transaminases, acute or chronic hepatitis, and acute liver failure. Idiosyncratic DILI is more likely to affect individuals with comorbidities, and to have a wide range of clinical presentations. Although antibiotics are associated with DILI, the fluoroquinolone, ciprofloxacin, is a rarely reported cause. Two cases of idiosyncratic DILI following ciprofloxacin treatment are described, including a review of the literature. Case Report: Case 1: A 35-year-old man was treated with ciprofloxacin for periorbital cellulitis. On the second day of ciprofloxacin treatment, he developed abdominal pain, nausea, vomiting and increased serum levels of liver transaminases, aspartate aminotransferase (AST), and alanine aminotransferase (ALT). Further investigations excluded infectious hepatitis, autoimmune disease, or structural liver disease. Exclusion of other causes of DILI and cessation of ciprofloxacin resulted in clinical improvement and normalization of liver function tests (LFTs). Case 2: An 82-year-old man was treated with ciprofloxacin for osteomyelitis. On the tenth day of ciprofloxacin treatment, he developed jaundice and abnormal LFTs, including increased AST, ALT, alkaline phosphatase (ALP), and total bilirubin. Further investigations excluded infectious hepatitis, autoimmune disease, or structural liver disease. Exclusion of other causes of DILI and cessation of ciprofloxacin resulted in clinical improvement and normalization of LFTs. Conclusions: Idiosyncratic DILI due to ciprofloxacin treatment is rare. These two cases have shown that timely diagnosis and discontinuation of ciprofloxacin can prevent the progression of DILI, reduce liver damage, and reduce mortality rates from DILI.
- Drug-induced liver injury
- Liver failure, acute